Alabama, 2017

Damaging Winds in Alabama, July 26, 2017

July 26, 2017 · NWS MOB · 2 events in 1 county or zone

Strong thunderstorms developed across the area and produced high winds which caused some damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed across the area and produced high winds which caused some damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 26, 3:06 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 26, 3:06 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
406 PM CDT Wed Jul 26 2017

.NEAR TERM /Now Through Thursday/...26.12Z upper air analysis shows
a trof of low pressure positioned over the eastern US while a deep
layer ridge extends from New Mexico, eastward into the Mid-South.
Unusual for this time of year, a deep layer north to northeast flow
is in place over the central Gulf coast between these two large
scale pressure systems. A somewhat drier air-mass has settled over
the interior of the region the past 24 hrs where pwat values have
lowered to between 1.6 and 1.8 inches. Closer to the coast, pwat's
were closer to 2 inches. Despite the lower pwat values over the
interior, there is enough moisture for weak impulses aloft slipping
southward to work on, combined with afternoon instability to support
the development of isolated to scattered showers and storms. Some of
the afternoon storms could be effective in producing brief strong
wind gusts in excess of 40 mph and frequent lightning. Given latest
radar trends, will carry over a small chance of showers and storms
into the evening before decreasing. May see late night redevelopment
over the coastal waters as upper level shear zone and weak surface
pressure trof slips slowly southward off the coast. Overnight lows
in the mid 70s interior to mid to upper 70s coast.

A similar synoptic scale setup, as seen today, is expected on
Thursday with a small chance of showers and storms mostly confined
to the eastern zones. Heat indices will also be elevated as well.
Highs in the lower to mid 90s coupled with dewpoints in the mid 70s
result in afternoon heat indices lifting to a range of 103 to 107.
Although a few values near 108 are seen in gridded heat index
forecasts, not expecting enough areal coverage for a heat advisory
at this time. /10

.SHORT TERM /Thursday night Through Saturday night/...Mean upper
level ridging will continue to stretch eastward across the Lower
Mississippi Valley and across central and southern portions of MS
and AL Thursday night and Friday. Generally dry conditions are
expected Thursday night into Friday morning as a drier and more
subsident airmass extends across our area underneath this
feature. The exception could be an isolated shower or storm near
the immediate coast, but most of this activity should be confined
offshore. Deep layer moisture will begin to increase across
central and northern portions of MS/AL by Friday afternoon as a
frontal zone slowly pushes southward into this vicinity from the
Mid Mississippi and Tennessee Valley regions. A few model guidance
members take the southern edge of the deeper moisture and
associated potential for isolated to scattered showers and storms
into northern portions of our forecast area by Friday afternoon
and will continue to carry 20-30% POPs over the northern half of
the area, with continued dry conditions closer to the coast. Heat
and humidity will otherwise remain the main story Friday, with
highs once again reaching into the lower to mid 90s inland, and
around 90 to the lower 90s coast. Max heat indices once again
mostly range between 100-105, with isolated locations between
105-108.

An upper level trough will continue to deepen over the Eastern
Seaboard through late Saturday, with the associated trough axis
extending southwestward into the northeastern Gulf of Mexico. The
associated frontal boundary will push southward through our area
Friday night into Saturday, with an increasing chance of showers
and thunderstorms spreading southward over the area through this
time frame. We will have likely POPs by Saturday over most of the
area away from the immediate coast. Will have to monitor for
locally heavy rainfall. Better coverage of showers/storms will
gradually push southward near the coast and offshore waters
Saturday night. Highs Saturday trend a little cooler into the
upper 80s to lower 90s with the front and good chance of rain.
Lows range in the 70s Friday night, and may trend a little cooler
into by Saturday night. /21

.LONG TERM /Sunday Through Wednesday/...A drier northwest flow
aloft spreads into the area Sunday and Monday on the back side of
the persistent upper level trough over the Eastern Seaboard and in
the wake of the frontal passage. A lingering chance of showers and
storms may continue over southern areas early Sunday, with drier
conditions possibly Sunday afternoon. Isolated to scattered
coverage of convection may hold over southern and eastern areas
Monday and Tuesday, before a little better chance of showers and
storms returns areawide by Wednesday with perturbations within a
more zonal mid level flow. Temperatures remain close to seasonal
levels through the extended period. /21

&&

.MARINE...Surface high pressure holds over the Gulf thru the
remainder of the week with a weak surface pressure trof positioned
over the southeast. Little change in seas thru Friday. The Gulf high
breaks down this weekend as frontal boundary sinks southward over
the coastal waters late Saturday. Westerly winds may pickup a bit
going into Saturday causing a slight build in seas. With the passage
of the boundary, a brief period of offshore flow sets up late
Saturday into Sunday. The front settles south of the coastal waters
early next week and stalls while high pressure builds into the
southeast. This results in more of an easterly wind component on
Monday. Small chances of showers and storms. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  94  75  94 /  20  20  10  10
Pensacola   77  92  78  94 /  20  20  20  10
Destin      79  91  80  92 /  20  30  20  10
Evergreen   73  95  74  95 /  20  30  10  20
Waynesboro  73  96  72  95 /  10  10  10  30
Camden      73  95  75  94 /  20  30  10  30
Crestview   73  96  74  95 /  20  30  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 26, 4:52 AM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
552 AM CDT Wed Jul 26 2017

ALZ059-261>266-FLZ201>206-271100-
Escambia-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-
552 AM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Heat indices will range from 100 to 106 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices will range from 100 to 107 degrees both Thursday and
Friday afternoons. Localized higher indices are possible along the
coast.

Gusty winds, frequent lightning, and locally heavy rains can be
expected with the stronger thunderstorms that develop each day.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not expected
through Tuesday.

GMZ630>635-650-655-670-675-271100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
552 AM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds, waves and seas locally higher in and near scattered to
numerous thunderstorms over the weekend. Frequent lightning
activity likely in and near any of the stronger storms.

In the hours before

Special weather statement, Jul 26, 3:39 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
439 PM CDT WED JUL 26 2017

FLZ205-206-262230-
Okaloosa Inland FL-Okaloosa Coastal FL-
439 PM CDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN OKALOOSA COUNTY UNTIL 530 PM CDT...

At 439 PM CDT, the strong thunderstorm was located over Niceville,
moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8682 3039 8682 3039 8680 3040 8682
      3041 8682 3041 8680 3051 8680 3062 8678
      3070 8640 3038 8640 3038 8650 3036 8650
TIME...MOT...LOC 2139Z 079DEG 10KT 3053 8650
Special weather statement, Jul 26, 3:56 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
456 PM CDT WED JUL 26 2017

ALZ264-262300-
Baldwin Central AL-
456 PM CDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BALDWIN COUNTY UNTIL 600 PM CDT...

At 455 PM CDT, the strong thunderstorm was located near Loxley,
moving southwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Fairhope, Foley, Robertsdale, Loxley, Summerdale, Silverhill and
Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3045 8780 3046 8780 3046 8782 3048 8791
      3049 8791 3049 8794 3073 8774 3067 8755
      3040 8760
TIME...MOT...LOC 2155Z 020DEG 9KT 3064 8768
Special weather statement, Jul 26, 4:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
517 PM CDT WED JUL 26 2017

ALZ262-264-262315-
Baldwin Central AL-Baldwin Inland AL-
517 PM CDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BALDWIN COUNTY UNTIL 615 PM CDT...

At 516 PM CDT, another strong thunderstorm was located near Loxley,
moving west at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Daphne, Bay Minette, Spanish Fort and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 8800 3082 8799 3081 8799 3082 8797
      3083 8798 3083 8797 3082 8796 3083 8794
      3085 8796 3084 8798 3085 8797 3087 8799
      3088 8799 3084 8764 3052 8791
TIME...MOT...LOC 2216Z 091DEG 9KT 3066 8780
Special weather statement, Jul 26, 4:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
525 PM CDT WED JUL 26 2017

FLZ203>206-262315-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
525 PM CDT WED JUL 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN OKALOOSA AND SOUTHEASTERN SANTA ROSA COUNTIES
UNTIL 615 PM CDT...

At 522 PM CDT, the strong thunderstorms were located along a line
extending from near Mary Esther to near Fort Walton Beach, and moving
southwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.
Numerous wind gust reports of 40 to 45 mph have been recieved with
these storms.

Locations impacted include...
Wright, Fort Walton Beach, Destin, Eglin AFB, Mary Esther, Ocean
City, Lake Lorraine, Navarre, Shalimar, Cinco Bayou and Navarre
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3036 8698 3036 8697 3038 8692 3037 8699
      3043 8707 3056 8664 3042 8646 3038 8648
      3038 8650 3034 8650 3029 8653 3029 8680
      3027 8686
TIME...MOT...LOC 2222Z 053DEG 22KT 3045 8671 3035 8660
Special weather statement, Jul 26, 4:27 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
527 PM CDT WED JUL 26 2017

ALZ264-266-FLZ202-262315-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
527 PM CDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 615 PM
CDT...

At 526 PM CDT, the strong thunderstorm was located over Lillian, or
7 miles west of West Pensacola, moving southwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pensacola, West Pensacola, Warrington, Gulf Shores, Foley, Orange
Beach, Lillian, Myrtle Grove, Bon Secour, Perdido Beach and Elberta.

LAT...LON 3022 8787 3064 8750 3058 8741 3052 8744
      3056 8738 3048 8725 3036 8719 3036 8720
      3035 8718 3029 8715
TIME...MOT...LOC 2226Z 043DEG 24KT 3044 8741
Special weather statement, Jul 26, 4:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
532 PM CDT WED JUL 26 2017

ALZ056>060-FLZ203-205-262315-
Conecuh AL-Butler AL-Covington AL-Escambia AL-Crenshaw AL-
Okaloosa Inland FL-Santa Rosa Inland FL-
532 PM CDT WED JUL 26 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BUTLER...CRENSHAW...SOUTHEASTERN ESCAMBIA...
SOUTHEASTERN CONECUH...COVINGTON...NORTHERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES UNTIL 615 PM CDT...

At 531 PM CDT, the strong thunderstorms were located along a line
extending from near Goshen to Glenwood, and moving south at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Crestview, Andalusia, Opp, Luverne, Florala, Brantley, River Falls,
Red Level, Laurel Hill, Lockhart, Rutledge, Dozier, Heath, Gantt,
Glenwood, Petrey, Highland Home and Lapine.

LAT...LON 3153 8620 3100 8619 3099 8639 3077 8639
      3091 8691 3203 8636 3201 8630 3197 8630
      3196 8619 3189 8617 3179 8620 3179 8615
      3166 8615 3162 8618 3162 8615 3154 8615
TIME...MOT...LOC 2231Z 018DEG 50KT 3168 8614 3166 8615

The radar

The Mobile radar (KMOB), 68 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
July 26, 4:55 PM CST to 4:57 PM CST
Where
Baldwin County, 2 mi WSW of Miflin
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
30.359, -87.631

Measured by Weatherflow site XGLF.

Thunderstorm Wind, Baldwin

When
July 26, 5:12 PM CST to 5:14 PM CST
Where
Baldwin County, 0.85 mi NE of Gulf Shrs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.289, -87.670

Winds estimated around 60 mph flipped over a Helicopter at Jack Edwards Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716927, 716928.